“My doctor would like to start me on a medication for depression and stress, is there any reason to be concerned that this will affect my HAE?”
Sep 23, 2015
Dr. C:It is always important to think about the interplay of different health problems and medication use before initiating any therapy. It is an opportune time to remind our readers of drugs that can worsen the severity or swelling in HAE. An important group is the family of blood pressure medications that block the ACE inhibitor. This is an enzyme involved in the destruction of kinin and thereby could intensify the severity of swelling.
The ACE inhibitor medicines usually end with a …pril, such as lisinopril. You should double check any medicine that you are given that ends in “pril”.
One of the groups of therapies for treatment of diabetes—DPP4 inhibitors would be relatively contraindicated as well for similar reasons. Finally for many subjects with HAE estrogens can be involved in enhancing the frequency and severity of swelling. There was a report presented at the conference we just attended that Tamoxifen also had this effect in a patient with HAE with normal C1 inhibitor.
Turning to the question posed by our reader, fortunately the drugs commonly used to treat depression and stress including the SSRIs such as Prozac or anxiolytics such as Xanax do not have any contraindication in HAE. Beyond this treatment of stress and depression may have a favorable impact on the expression of the disease as both have been cited as triggers for attacks. Bruce what has been your experience here?
I have not observed or read about any adverse impact of medicines used to treat depression or stress on HAE. I would also echo Sandra’s point that depression and stress themselves may worsen HAE, and so getting these problems treated may be helpful.
Thank you, Bruce. Hopefully this discussion was helpful in clearing concerns for treatment of what can be an important comorbid condition in HAE and reminding our readers of those drugs to ‘watch out for’. We look forward to our next ‘Question of the Week’.